NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 20, 4:43 PM MST, 1 hour 17 minutes earlier.
Area forecast discussion, May 20, 4:43 PM MST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
543 PM MDT Fri May 20 2022
.SHORT TERM...(This evening through Saturday)
Issued at 242 PM MDT Fri May 20 2022
Key Messages:
1) Incoming winter weather will impact most of our forecast area,
with some areas getting over a foot of accumulating snow by
Saturday. The highest snow totals will be over the mountain areas
and the Palmer Divide.
2) Near or below freezing temperatures will be possible across the
plains tonight.
3) Cool temperatures and some snow showers will continue through
Saturday.
Currently...
Disorganized banded precipitation is already setting up on the north
side of the Palmer Divide, and the persistent drizzle in and around
Colorado Springs from earlier today has already begun to switch to
wet snow. Plenty of moisture is advecting in aloft and near the
surface, and the rain-snow transition will be quickly progressing
south within the next few hours. Meanwhile, Red Flag conditions
continue in the San Luis Valley, with Alamosa reporting wind gusts
of around 50 mph and RH values around 10 percent.
Today-Saturday...
Model guidance has advanced the progression of the moist upper-level
trough through our area, accelerating the arrival of the winter
system that will be impacting the region, starting now and into this
weekend. Light drizzle and rain over northern I-25 will quickly be
transitioning to snow by late afternoon-early evening, and snowfall
has already begun over Lake County and northern parts of the
Continental Divide. Confidence in snow accumulations across the area
has increased, along with expected low-level windfields, and as such
have expanded both the Winter Storm Warning and Winter Weather
Advisory. The higher elevations will be seeing the highest snowfall
amounts, mainly the mountains, Pikes Peak Region, and the Palmer
Divide. The higher elevations of the Cont. Divide, northern Sangre
de Cristos and Wet Mountains will all being seeing upwards of a foot
or so of total accumulation with our southeast mountains approaching
15 inches near the peaks. Snow amounts vary but will decrease with
lower elevations. Northern Fremont County, as well as the Pikes Peak
Region and the Palmer will all being seeing snow totals over a foot,
with Pikes peak receiving close to 2 feet by the end of the day
Saturday. Pueblo County and southern I-25, including Huerfano, have
more variable snow amounts that quickly increase heading closer to
the higher terrain, due to moist, easterly upslope flow that is
expected to set in overnight tonight and last into Saturday.
Additionally, convective-type snow bands are being resolved in many
short-term model solutions and are expected to set up over portions
of I-25 later this evening, which could serve to locally increase
snow amounts up to several inches, especially in Pueblo County. This
will likely be one of those situations where the city of Pueblo
escapes with merely a few inches, while Pueblo West receives 6-8
inches. Looking at impacts, high rates of snowfall could impact
visibility at times, and wet accumulating snow could result in slick
road conditions and difficult travel. Travel over the mountains and
mountain passes could quickly become difficult to impossible, with
gusty winds to around 55 mph. Also, heavy and wet snow could cause
damage to tree branches and power lines, potentially causing
outages.
In addition to the snow hazards, temperatures overnight tonight are
expected to get near or below freezing for several hours. The
coldest temps over our plains will mainly be over the Palmer Divide
and Pikes Peak Region, but the rest of the plains are still expected
to dip into the 30s overnight. As such, damage will be possible to
any exposed irrigation systems and tender vegetation.
Over in the San Luis Valley, critical fire weather conditions are
expected to continue into early evening, with gusty southwest winds
and low RH, but conditions should quickly improve after sunset.
However, periods of blowing dust could impact visibility through the
rest of the afternoon.
For Saturday, snow is expected to continue through the day, if a bit
lighter and mainly focused over the higher terrain. This will mainly
be due to the surface winds turning more easterly, allowing for more
enhanced upslope flow, mainly over the Sangres (both north and
south), as well as the Palmer and Pikes Peak areas. High
temperatures will be cooler than today's thanks to both the
continued influx of colder air from the north and the existence of
accumulated snow on the surface. Highs will be in mid-30s over El
Paso and Teller Counties, high-30s to high-40s over most of the
remaining eastern plains, and mid-50s over the San Luis Valley.
.LONG TERM...(Saturday night through Friday)
Issued at 242 PM MDT Fri May 20 2022
Key Messages:
1) Potential for sub-freezing temperatures across the Interstate-25
corridor and the plains Saturday night into early Sunday morning.
2) Potential for additional snow accumulations to continue over the
mountains throughout this weekend.
3) Gradual warming trend expected through next week, with the
potential for a few strong thunderstorms over southeast Colorado on
Monday.
For Saturday night, upslope flow along the western periphery of an
expansive surface ridge centered over the central states will
maintain continued chances for light to moderate precipitation,
becoming confined to areas from the eastern mountains to the
southern I-25 corridor. This includes the potential for the
continuation of accumulating snowfall across the Southern Sangre de
Cristo Mountains through Saturday night. Temperatures Saturday night
and early Sunday morning may once again fall below freezing across
portions of the Interstate-25 corridor and the southeast plains,
though confidence in sub-freezing temperatures is limited by
cloudiness restricting radiational cooling.
For Sunday into Sunday night, chances for generally light
precipitation then re-focus northward from the central mountains
eastward across the Palmer Divide region. This would be in response
to the interaction of midlevel moisture with low-amplitude impulses
traversing broadly cyclonic flow that will persist over the western
states through much of the weekend. There is some potential for
additional accumulating snowfall at higher elevations from this
activity late Sunday into Sunday night, especially over the Pikes
Peak Region as steep midlevel lapse rates support convective
enhancements to precipitation rates. Otherwise, temperatures on
Sunday should moderate to some extent, as return flow becomes
established over the region peripheral to the eastward-translating
surface ridge. Specifically, Sunday high temperatures are forecast
to be in the lower/middle 60s across the plains, in the 50s over
mountain valleys except 60s across the San Luis Valley, and the 20s
to the 40s over the mountains.
Amplification of western states midlevel troughing is expected to
support additional rounds of precipitation across the forecast area
for early into middle parts of next week. This includes the
potential for a few stronger thunderstorms over the Interstate-25
corridor and southeast plains on Monday, and generally light
snowfall accumulations at higher elevations. Temperatures are
expected to gradually moderate toward near-normal readings by the
middle of next week.
Medium-range model guidance suggests drier conditions overspreading
the region late next week, as subsident flow aloft and a midlevel
ridge cross the region. By next Friday, high temperatures are
forecast to reach the 80s across much of the plains and mountain
valleys, and perhaps the lower 90s across parts of southeast
Colorado.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 542 PM MDT Fri May 20 2022
At KCOS.. LIFR conditions are expected to persist through the
overnight hours with a rain/snow mix changing completely over to
snow within the next couple of hours. Ceilings look to remain down
to about 500ft until 15Z Saturday morning. Visibility should start
to improve slightly earlier, as precipitation rates begin to
decrease through the early morning hours. MVFR conditions are not
expected until after 18Z on Saturday afternoon.
At KPUB.. VFR conditions will quickly degrade to MVFR over the next
couple of hours. Rain showers are still off to our north and our
temperatures are still well above freezing for now. Expecting rain
showers to slowly make their way into our vicinity over the next few
hours, with a slow transition to snow and LIFR conditions happening
by 04Z tonight. With warmer temperatures making their way back into
our area early tomorrow morning, expecting another transition back
to a rain/snow mix and eventually all the way over to rain through
tomorrow morning, before precipitation tapers off completely after
21Z on Saturday.
At KALS.. VFR conditions are expected for the next couple of hours
with IFR conditions moving in by 11Z. Westerly winds are currently
bringing haze and dust into the Valley, with the approaching
precipitation still making its way towards the terminal. Expecting
rain showers on station after midnight tonight, with a brief
transition to a rain/snow mix from 10-15Z on Saturday.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM MDT Saturday for COZ059>062-
072-075-083-086-087.
Winter Storm Warning until 6 PM MDT Saturday for COZ058-063-073-
076>082-084-085.
Red Flag Warning until 7 PM MDT this evening for COZ224.
&&
SHORT TERM...GARBEROGLIO
LONG TERM...COHEN
AVIATION...EHR
Hazardous weather outlook, May 20, 10:39 AM MST, 7 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1139 AM MDT Fri May 20 2022
COZ058>089-093>099-211745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1139 AM MDT Fri May 20 2022
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...This Afternoon and Tonight
A late season winter storm system will spread rain and snow across
most of our area, mainly the mountains, Palmer Divide and Pikes
Peak regions, and the I-25 corridor, through Sunday.
Snowfall of 15 to 20 inches will be possible across the higher
elevations Fremont county into the Pikes Peak and Palmer Divide
region through tonight, with 6 to 8 inches expected over southern
El Paso County, including Colorado Springs. Amounts of 8 to 12
inches are possible over higher elevations of Lake and Chaffee
counties, while 6 to 10 inches will be possible over the mid and
upper Arkansas as well as our southeast mountains.
Snow will be wet and heavy, and could fall in locally higher
amounts due to convective type bands, reducing visibility and
allowing snow to accumulate quickly. Damage to tree branches and
power lines will be possible.
Further south and west in the San Luis Valley, gusty southwest winds
and continued warm and dry conditions will create critical fire
weather conditions once again, with current Red Flag Warning
remaining from noon to 7 pm.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The late season snowstorm will continue through Saturday afternoon.
On Sunday morning, there is the potential for temperatures below
freezing over portions of the eastern plains and Interstate 25
corridor. Afternoon and evening thunderstorms are possible Sunday
through Wednesday as a series of weather disturbances move over
the region.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.
GARBEROGLIO/COHEN